A 47-year-old woman with a self-reported 11-year history of diabetes mellitus presented with 2 days of nausea, vomiting, decreased oral intake, and back pain radiating to the neck. Her review of systems was remarkable for a “throbbing” headache of 1 day’s duration. Her medications included levothyroxine, subcutaneous long-acting insulin (glargine), topiramate, and canagliflozin, a selective sodium–glucose cotransporter 2 (SGLT2) inhibitor of the gloflozin class, which had been initiated 2 weeks earlier.
Her medical history was remarkable for post-thyroidectomy Graves’ disease, cholecystectomy for multiple cholelithiasis, depression, fibromyalgia, and hyperlipidemia. She also had a history of spinal fusion surgery.
In the emergency department, she appeared volume depleted. Her vital signs were temperature 98.9° F, blood pressure 118/76 mmHg, and a regular heart rate of 91 bpm. Her BMI was 27.45 kg/m2. Physical examination was remarkable for dry mucosal membranes, the absence of axillary sweat, and mild epigastric tenderness. Blood chemistry tests revealed a glucose of 152 mg/dL, sodium 138 mEq/L, potassium 4.4 mEq/L, chloride 105 mEq/L, and total carbon dioxide 16 mEq/L, with an anion gap of 17. Her serum blood urea nitrogen and creatinine were 16 mg/dL and 0.76 mg/dL, respectively. An arterial blood gas revealed a mixed acid-base disorder with both an anion gap and non–anion gap metabolic acidosis, as well as a primary respiratory acidosis with a pH of 7.18, partial pressure of carbon dioxide (PCO2) of 47.6 mmHg, and bicarbonate of 17 mEq/L. Urinalysis revealed a pH of 5 with 2+ ketones and 3+ glucose. Thyroid and liver function tests were unremarkable, and her serum lactic acid level was 1 mEq/L. Urine and serum drug screens were nondiagnostic.
Initial management included withholding insulin, discontinuing canagliflozin, and initiating intravenous volume expansion with 5 L of 0.9% saline on a medical-surgical floor. Cultures, a spine MRI, and …